Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Riverton, WY

May 28, 2001Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 28, 2001, 3:05 PM MDT for Johnson County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2001, 3:05 PM MDT (21:05 UTC)
Expired
May 28, 2001, 3:30 PM MDT
In force
25 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 195 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 282106
SVRRIW
WYC019-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
305 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 330 PM MDT

* AT 305 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM PRODUCING NICKEL SIZE HAIL 5 MILES SOUTHWEST OF   
BUFFALO.  DOPPLER RADAR INDICATED THE STORM MOVING SOUTHEAST AT 15   
MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BUFFALO AROUND 320 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



LAT...LON 4438 10685 4425 10688 4420 10664 4436 10668

MEUNIER

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM MDT, 35 minutes earlier.

Area forecast discussion, May 28, 2:30 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT MON MAY 28 2001

WV IMAGERY SHOWING SOUTHERN BRANCH TROF OVER WESTERN AZ WITH
SOUTHWEST FLOW OVER THE GREAT BASIN INTO WY. ALSO...ABUNDANT MID
AND UPPER LEVEL MOSITURE ACROSS UT AND WY. THE HIGH LEVEL CI KEPT
CONVECTION FROM FIRING OFF EARLY...HOWEVER TSTMS DEVELOPING NOW
WITH STRONGEST CELLS OVER WESTERN NATRONA...EASTERN SWEETWATER AND
SOUTHWEST SUBLETTE COS.

LOOKS LIKE BEST DYNAMICS WILL BE TONIGHT WITH TROF AXIS MOVING BY.
WILL GO WITH SCT EVENING POPS ACROSS MOST OF THE AREA. THEN UPPER
LEVEL FLOW TURNS WNW WITH MID AND UPPER LEVEL DRYING THROUGH
31/00Z. THE ETA MODEL IS INDICATING CAPE VALUES OF 600 TO 800 J/KG
AND WEAK CYCLONIC CONVERGENCE IN THE BL WINDS AT 29/21Z OVER THE
EASTERN CWFA. HOWEVER...DYNAMICS ARE WEAK AND MOISTURE WILL BE
LIMITED FOR TUE. WILL GO WITH ISOLD POPS FOR MOST AREAS EAST OF
DIVIDE FOR TUE AND TUE EVENING. GOING DRY FOR TUE NIGHT AND WED.

IN THE EXTENDED...UPPER LEVEL RIDGE OVER THE INTER-MOUNTAIN WEST
BY 31/12Z BUILDS INTO WY BY 02/00Z. WX LOOKS DRY FOR THU AND FRI.
THEN SW FLOW FOR NEXT WEEKEND SO WILL GO WITH A CHANCE OF TSTMS
OVER THE WEST SAT AND OVER ALL OF THE CWFA SUN AND MON.

.RIW...NONE

MC

In the hours before

Special weather statement, May 28, 9:36 AM MDT, 5 hours 29 minutes before
WYZ012>015-023-025-290015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
936 AM MDT MON MAY 28 2001

THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...ABUNDANT MOISTURE IS BEING TRANSPORTED FROM UTAH ACROSS
WYOMING THIS MORNING. THE COMBINATION OF THE MOISTURE AND AFTERNOON
HEATING WILL RESULT IN THE AIRMASS TO BECOME UNSTABLE. THUNDERSTORMS
WILL BEGIN TO DEVELOP ACROSS CENTRAL AND WESTERN WYOMING DURING THE
EARLY AFTERNOON AND BECOME MORE NUMEROUS DURING THE LATE AFTERNOON
AND EARLY EVENING. A FEW OF STORMS MAY BECOME SEVERE ACROSS CENTRAL
WYOMING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL.
ALSO...VERY HEAVY RAIN WILL BE LIKELY WITH THE THUNDERSTORMS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING

FREMONT  NATRONA  SWEETWATER
0

CUNNINGHAM
WCJIN-WYNW-WYSW-WYNE

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:28 PM MDTSevere Thunderstorm WarningRIWJohnson32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.